Help me help my dog...
January 21, 2010 3:05 PM Subscribe
How do you deal with a dog on prednisone (specifically, the constant need to urinate due to increase thirst)? Also, what could be the cause of the problem that put my dog on prednisone?
posted by mingodingo to pets & animals (17 answers total) 1 user marked this as a favorite
My small 3-year-old mix (Papillon/Chihuahua or something similar), started developing a rash around his muzzle and under his chin in the beginning of January. It wasn't too bad at first, but progressed, and after two weeks it warranted a trip to the vet.
The vet wasn't sure what the cause was, but thought it might be the fact that he used a plastic feed bowl while we were visiting my parents for the holidays. (This seems kind of unlikely to me, since he's used that bowl several times before, and once for an entire summer, without problems). She plucked hairs for a fungal analysis (which came back negative). She tried to do a skin scraping to look for something else (bacteria or something, I think?), but he was too wiggly, and she didn't want to slip and cut him. So she put him on prednisone and an antibiotic, and said that if the rash didn't go away, she'd probably have to sedate him for the skin scraping.
It looks like it may be improving a bit (he's only been on the meds since Saturday), but I'm curious...has anyone ever experienced a similar rash with their dog? Or have other ideas for what might have caused such a rash?
Also, the prednisone makes him need to urinate frequently. Before this incident, he hadn't had an accident for over a year, but he's had two accidents since being on the medication. I hear that's common with prednisone, but still...kind of frustrating. Any tips for working with a dog on prednisone? Of course I'm taking him out more frequently, but sometimes he has to go an hour or less after coming in, without giving me an indication that he needs to go out. I'm kind of at a loss for what to do to avoid a number of accidents while he's on this medication...
So, basically looking for some answers...or at least some commiseration.